Does Taking Immunosuppressants Make Me More Vulnerable to Corona Covid-19?

It's a question I've been asked time and time again this month, and a very valid one. "Will taking immune system suppressing medication make me more susceptible to Covid-19?"

The answer is yes and no. Your vulnerability depends on a number of different factors which I'll discuss further here. 

One thing's for sure, we all need to take extra care of our immune system right now and no matter what your choice regarding medication, focusing extra energy on a super healthy, anti-inflammatory diet alongside anything else you do is vital. 

Why Stopping Suppressants Can Pose a Problem

Whilst suppressants by their very design and nature lower our immunity, reducing your dosage or stopping your medicine altogether should be a joint decision made by talking through the options with your doctor.   

When immunosuppressants are stopped, the body's response can be dramatic. This very often leads to a serious rebound flare. Your skin might get significantly worse and, if you are hospitalised, you could be putting yourself at greater risk of infection. A safer option might be to talk through lowering your dose gradually.

If you are not currently taking immunosuppressants but your doctor has previously offered them as a treatment, in light of the changing situation around Covid-19, you might consider discussing other options at your next appointment. UVB light therapy or making dietary changes with the support of your dermatologist could be a less risky option at present.  

Who Takes Immunosuppressants and Why? 

Let's look first at why someone might be taking immunosuppressive drugs. Immunosuppressant medications are often prescribed for auto-immune skin conditions. They work by calming the immune system to prevent or stop an overreactive response in the body that causes symptoms of skin disease such as psoriasis. The most commonly prescribed medications in this category are Cyclosporine and Methotrexate. These drugs are very strong and come with potentially serious side effects.

Besides oral immunosuppressants, injected drugs known as biologics are also approved for treating moderate to severe psoriasis. They’re typically prescribed when the body hasn’t responded to traditional therapy or in people who also experience psoriatic arthritis.

Will Taking Immunosuppressants put me at Increased Risk of Catching Covid-19?

The British Association of Dermatologists has this week issued the following advice to dermatology departments needing to identify those patients for whom, due to their disease and treatment, Covid-19 does in fact pose a higher risk.

Patients aged 70 plus, diabetics, pregnant patients, or those with pre-existing lung disease (e.g. asthma on medication) are particularly vulnerable. Anyone suffering chronic kidney disease, or with a history of heart disease or hypertension is also classed as high risk. 

 

You can download the full fact sheet here. BAD categorise patients in three columns;

  1. Those who are at no increased risk - an example of a patient who is at no increased risk would be someone using topical skin treatments or inhaled immunosuppressants ie: steroid inhalers
  2. Those for whom risk increases in certain circumstances - an example of a patient who is at risk in certain circumstances would be a well-controlled patient with minimal disease activity
  3. Those who are at definite risk and should self-isolate - an example of a patient who is at definite risk would be someone taking a corticosteroid dose of ≥ 20 mg (or 0.5 mg/kg ) prednisolone (or equivalent) per day for more than 4 weeks

Further examples of the type of a patient who WOULD be advised to self isolate;

  1. Patient on any single agent biologic at a standard dose who is over 70 years of age
  2. Patient on any single agent biologic at a standard dose who is on medication for hypertension or diabetes or asthma or IHD or who is pregnant
  3. Patient on a single agent biologic at a standard dose with any renal impairment
  4. Patient on a single agent biologic agent at a standard dose and up to 25mg weekly of methotrexate who develops any medical problems described in the above three points

Immunosuppressants Can Raise the Risk of Infections 

Cyclosporine raises your risk of infections. You should avoid being around sick people so that you don’t pick up their germs. Wash your hands often. If you are showing any signs of an infection, call your doctor right away.

This 2013 study looked at immunosuppressive drugs and their interference with the immune system. The main safety concern with their use was the risk of infections. The study found that certain infections could be prevented or their impact minimised, but to do so physicians had to adopt preventative strategies.

The American Society of Health-System Pharmacists state that taking cyclosporine or cyclosporine (modified) may increase the risk that you will develop an infection.

Crohn's and Colitis UK meanwhile state on their website that people taking immunosuppressive or immune-modulating medicines may be considered ‘high risk’ or ‘vulnerable.’ This means they could be at a higher risk of a more severe infection or complications from the virus if they become infected. They also state that children taking immunosuppressive medicines may be at an increased of complications if they are infected by covid-19.

Conclusion

Times are uncertain and many of us feel extremely anxious at present. Whilst it's crucial to make choices we feel comfortable with, now is not the time for rushed decision making.

Quitting your suppressant medication cold-turkey could put you at significant risk. Requesting to lower your dosage is very valid and something your doctor will be able to talk through with you. 

Follow the advice of the British Association of Dermatologists. If you believe you are in the high-risk category, ask to speak with your doctor for guidance on what steps you should take to self-isolate. 

If you are not currently taking an immunosuppressant but have been offered this line of treatment recently, you might like to consider other options before going down this route. Explain your concerns to your doctor and ask what other treatment options might be available. 

Strengthening your immunity is always important. My article on immunity focuses on the importance of prevention rather than cure. 

 

Stopping immunosuppressive medicines without consulting your doctor is not recommended because this in itself can cause a skin flare, potentially requiring hospital treatment. Suppressant medicines can also take time (in some cases up to six months) to leave the body. Always speak with your doctor before making changes to your dose.

 

Immunosuppressive medications include: methotrexate, azathioprine, mycophenolate (mycophenolate mofetil or mycophenolic acid), ciclosporin, fumaric acid esters (or dimethyl fumarate), hydroxycarbamide, 6-mercaptourine, leflunomide, cyclophosphamide, tacrolimus, sirolimus. It does NOT include hydroxychloroquine, dapsone, acitretin, alitretinoin or sulfasalazine either alone or in combination with each other.

Biologic/monocolonal medications include: all anti-TNF drugs (etanercept, adalimumab, infliximab, golimumab, certolizumab pegol and biosimilar variants of all of these, where applicable); IL17/IL17Ra agents (secukinumab; ixekizumab; brodalumab); P40/P19 (ustekinumab; guselkumab, tildrakizumab, risankizumab) anti B cell (rituximab in last 12 months, belimumab); IL6 agents (sarilumab, tocilzumab); abatacept; IL1 (canakinumab, anakinra); dupilumab (possibly lower infection risk than other drugs); omalizumab (possibly lower infection risk than other drugs).